Bleeding or spotting between periods is called breakthrough bleeding — and it can occur even when you are on birth control pills.
If you have recently started taking the pill, the problem usually settles on its own by the fourth cycle.
Even though the exact reason can be unclear, according to Dr. Judith Reichman in an interview with TODAY.com, several factors might be contributing to the problem.
Your chances of experiencing breakthrough bleeding can increase if:
- You aren't taking the pill the same time everyday
- You're taking medication like antibiotics, or supplements like St. John’s wort that might interfere with the pill’s absorption
- You've been ill with vomiting or diarrhea
- You have a sexually transmitted infection
- You smoke
There are a few things you should do if you experience bleeding or spotting between your periods, even when you are on the pill.
According to the Mayo Clinic, if you see spotting between your periods:
- Continue taking your pill as directed, as breakthrough bleeding does not mean that the pill is not working! Going off the pill can cause unintended pregnancy.
- Track your spotting on a calendar to see whether it is decreasing over time.
- Ask your doctor for a short break from the pill. According to the Mayo Clinic, if you have taken the active pills (not the inactive ones) for at least 21 days, your doctor may recommend stopping for three days to allow for bleeding that is similar to a period before going back on the pill for another 21 days.
- Quit smoking. Smoking decreases the absorption of the pill and reduces its effectiveness, possibly causing more breakthrough bleeding. Consult your doctor if you think you need professional assistance to stop smoking.
If your spotting lasts more than seven days in a row, or becomes heavy, contact your doctor to see if your breakthrough bleeding could have a different cause, such as an infection.
Your doctor may run blood count tests, thyroid tests, and in cases of severe breakthrough bleeding, a test for clotting abnormalities.
According to Reichman, your doctor should also do a Pap smear and examine your cervix to check for possible irritations, polyps, or tumors that might be causing the bleeding. You may also want to get an ultrasound to check for possible polyps, fibroids or ovarian masses.
Is breakthrough bleeding more common with extended-cycle birth control pills, such as Seasonale and others? Mayoclinic. Retrieved September 2, 2015.
Is breakthrough bleeding usual when on the pill? TODAY.com. Retrieved September 2, 2015.
Reviewed September 10, 2015
by Michele Blacksberg RN
Edited by Jody Smith